The world's #1 website on hearing and hearing loss
Since 1999

Codeine can cause hearing loss

If you regularly take codeine, you already have enough health issues to worry about, but it turns out this widely used painkiller has a serious side-effect. It can cause hearing loss.

Codeine can cause hearing loss

Codeine is among the most commonly used drugs, according to the World Health Organization, WHO. It is taken against pain, serious coughs, diarrhea, irritable bowel syndrome and other afflictions. A study carried out by Australian researchers found that regular users of codeine risk losing part or even all of their hearing.

According to the study, far from all codeine users suffer hearing loss, but this serious side-effect seems to strike randomly, suddenly and permanently. In extreme cases, use of codeine at recommended doses over 1-4 years can result in total deafness.

Considering how widely codeine is taken, large numbers of people around the world are potentially at risk with regular use of codeine over several years.

Source: www.charlottesvillenewsplex.tv.
Published on hear-it on January 14, 2009.

http://www.hear-it.org/codeine-can-damage-your-hearing

Please use our articles

You are very welcome to quote or use our articles. The only condition is that you provide a direct link to the specific article you use on the page where you quote us.

Unfortunately you cannot use our pictures, as we do not have the copyright, but only have the right to use them on our website.